Question for Betty.
 

I've been having my period for 3 weeks and I went to the student health center and got new pills, a higher dose of birth control and I'm still having my period.  What do I do ??
 
Betty's Answer.
 

I'm sure you are getting frustrated with all the breakthrough bleeding (BTB) and spotting.  It is really frustrating to keep having the inconvenience of BTB and having to buy tampons or pads.  The good news is this will not continue forever.  BTB is most common with low-dose pills.  It is the most frequent medical reason that women discontinue oral contraceptive (OC) use.  It occurs most often during the first cycles of OC use while the endometrium is adjusting to a lower amount of estrogen and progestin than was present during normal menstrual cycle prior to OC use.  One-third to one-half of all women who bleed during the first cycle of OC use will not bleed in the second.  Usually the remainder of the women will achieve normal cycles by the third or fourth month.  I'm not sure how many months you have been taking pills, or which pills you were on originally and which you were switched to.  The bottom line is to keep taking your pills. Since bleeding may indicate a lack of complete oral contraceptive efficacy, it is important to use a back up method (condoms) until the BTB stops. It is also important take your pills at the same time each day.
Please call your provider at the SHCC for any further questions or for follow-up if the BTB continues.